Biosimilar Infliximab Effective Against Mycobacterial IRIS in Patients With HIV

Kelly Davio

While tumor necrosis factor (TNF) deficiency is associated with a higher incidence of tuberculosis, excessive production of TNF is associated with an exaggerated inflammatory response that can result in mycobacterial immune reconstitution inflammatory syndrome (IRIS).

Immune reconstitution inflammatory syndrome (IRIS) is a paradoxical clinical worsening of a known condition—or the appearance of a new condition—after a patient with HIV initiates antiretroviral therapy (ART). Frequently associated with mycobacteria, which can cause tuberculosis (TB), among other diseases, IRIS typically requires treatment with corticosteroids. However, patients’ clinical response to corticosteroid treatment is not always adequate, and that challenge has clinicians looking to anti—tumor necrosis factor (TNF) therapies for alternatives.

While TNF deficiency is associated with a higher incidence of TB, excessive production of TNF is associated with an exaggerated inflammatory response that can result in mycobacterial IRIS. A new case report published in Open Forum Infectious Diseases suggests that biosimilar infliximab, an anti-TNF, could provide a therapeutic option for patients whose IRIS is refractory to corticosteroids.

The case report first discusses Patient 1, a 33-year-old African American man who was diagnosed with HIV 3 months prior to being admitted to the hospital with a high fever, where a culture confirmed the presence of drug-sensitive Mycobacterium tuberculosis. After 3 weeks of anti-TB therapy, the patient initiated anti-HIV treatment with raltegravir, emtricitabine, and tenofovir. After 4 weeks, the patient developed a fever and enlarged lymph nodes. When Patient 1 did not show clinical improvement after treatment with naproxen and methylprednisolone, and other possible pathogens had been ruled out, the clinicians initiated treatment with biosimilar infliximab, CT-P13 at a dose of 5 mg/kg every 2 weeks for a total of 3 infusions.

During the third infusion, Patient 1 experienced an anaphylactic reaction despite premedication with hydrocortisone and paracetamol (the reaction was resolved with adrenaline, hydrocortisone, and infused saline solution). In the weeks following his treatment with biosimilar infliximab, Patient 1’s fever resolved and his lymph nodes were no longer palpable.

The authors also report on Patient 2, a 44-year-old white woman diagnosed with HIV in 2003 who had not taken ART in the 2 years prior to her 2015 admission to the hospital with fever and diarrhea—the fever resolved after anti-TB therapy. Several weeks later, a biopsy of her colon yielded Mycobacterium bovis. After 5 weeks of antimycobaterial therapy, Patient 2 initiated anti-HIV therapy, but developed abdominal pain and symptoms indicating partial obstruction of the intestine that required hospitalization. Patient 2’s symptoms resolved with methylprednisolone, but after tapering the corticosteroid, she required several subsequent hospitalizations for a return of the partial obstruction of the intestine.

Because the corticosteroid could not be withdrawn without worsening Patient 2’s condition, the clinicians initiated treatment with biosimilar infliximab (CT-P13, as with Patient 1) at 5 mg/kg every 2 weeks for a total of 3 infusions. Patient 2’s clinical condition improved, and laboratory values returned to normal with no indications of a relapse of mycobacterial disease. Methylprednisolone was tapered and eventually withdrawn 6 weeks after the first infliximab dose with no difficulty. No adverse events related to treatment with infliximab were recorded for Patient 2.

A meta-analysis of 40 studies and 1048 cases showed that tuberculosis-associated IRIS was reported in 18% of patients with HIV who were initiating ART, and that a 2% mortality rate and a 25% morbidity rate were directly attributable to TB-associated IRIS. “Treatment for the more severe and life-threatening clinical forms of IRIS has not undergone any innovative changes in recent decades beyond the use of corticosteroids,” the authors note. While their experience in using biosimilar infliximab with patients who have HIV is limited, and while Patient 1’s anaphylactic reaction to treatment is noteworthy, they believe that biosimilar infliximab could be a promising alternative for patients who have severe, corticosteroid-refractory mycobacterial IRIS.